In February 2012, the patient began adjuvant chemotherapy intravenously (6 cycles with paclitaxel and carboplatin). In 2013, after an abdominal CT examination, recurrent disease was disclosed (peritoneal carcinomatosis), and was treated with 5 cycles of intravenous trabectedin and liposomal doxorubicin to no benefit, with disease progression and ascites.
In March 2014, following a review of the histological preparations from the first intervention, and the finding of an increase in a specific tumour marker (s-alpha-fetoprotein), the histological diagnosis was changed to a non-seminomatous germ cell tumour of the ovarian endodermal sinus, yolk sac tumour type. This diagnostic modification has provided guidance for the adoption of a different treatment protocol, with the use of platinum, etoposide, and bleomycin.
Despite the start of a further course of treatment, in September 2014, lymph node, peritoneal, pleural and liver metastases had appeared, which activated a clinical audit for further assessment of the case, during which a new chemotherapy with cisplatin and ifosfamide was decided. The treatment was commenced in October 2014 in hospital because of the complex characteristics of the treatment scheme (2,000 mg isofosfamide i.v. for five days every three weeks). During hospitalization, the patient complained of pain in the cervical vertebrae, asthenia, dyspnoea and intermittent pains in the right hypochondrium. After two days of treatment, the patient was particularly tired on waking, slightly disoriented, with nausea and hiccups. The next day, on repetition of the cycle, and despite the premedication, she manifested an isolated episode of vomiting. On the same evening, the nurses, called from the neighbouring patient, reported that the lady was standing in the room, disoriented in space, confused, with shaking chills, nausea, hiccups and had lost control of her bowel movements. Camilla remained disoriented in space but was lucid (could tell where she was, why she had been hospitalized, but was unable to describe her symptoms and reported that she was confused) all night. Despite the symptoms, the measured vital signs were normal: body temperature 36.4 °C; arterial blood pressure 125/90 mmHg, heart rate 80 beats per minute.
Therapy with ifosfamide was suspended, and the antidote, methylene blue, at a dose of 50 mg i.v., was administered. The next morning, the patient was lucid and oriented, but referred to not being able to remember the events of the previous night and day.
A possible explanation
Ifosfamide is an alkylating agent1 whose toxic manifestations include: myelo-suppression, cardiotoxicity, haemorrhagic cystitis and neurotoxicity (mental confusion, fatigue, hallucinations, disorientation, and coma). After passage into the liver (oxidation by cytochrome P450, isoenzymes 3A, 2B1 and 2B6) ifosfamide is activated into cytotoxic metabolites that, in addition to a therapeutic action on peripheral tumour tissue, can penetrate the blood-brain barrier and cause central nervous system toxicity in 10-50% of patients who take high doses.
It is assumed that amongst the causes of ifosfamide encephalopathy development, are increasing concentration of chloroacetaldehyde metabolites, chloroacetic acid and glutaric acid, that can cross the blood brain barrier, resulting in:
- a direct neurotoxic effect of cellular acidification;
- the depletion of glutathione/cysteine in the central nervous system;
- the inhibition of oxidative phosphorylation in mitochondria.
This potential mechanism2-3 is suggested by the fact that traces of glutaric acid are detectable in the urine of treated patients. High concentrations of this acid in the body lead to an increase in the concentration of chloroethylamine, which in turn interferes with mitochondrial respiration because it causes an accumulation of NADH. This coenzyme prevents the dehydrogenation of aldehydes, and the chloroacetaldehyde excess generates an increase in the concentration of the intermediate metabolite S-carboxymethylcysteine, likely due to the toxic effect, and activation of the AMPA /kainate receptor.3
The antidote is methylene blue, which interferes with the metabolic pathway of the drug, and acts as an electron acceptor in the mitochondrial respiratory chain, restoring oxidised cofactors FAD and NAD for dehydrogenating aldehydes, and hence the metabolites of ifosfamide. Furthermore, the antidote inhibits monoamine oxidase activity, increasing the concentration of serotonin, which hinders the excitatory synaptic transmission induced by the metabolite S-carboxymethylcysteine.3
The patient had shown a mild to moderate and reversible encephalopathy, but in many cases, the toxicity is high grade, and can lead to death. At the first signs of this toxicity, it is therefore necessary to discontinue therapy with ifosfamide and follow this by rapid hydration, which generally allows the symptoms to be reversed within 48-72 hours. The recommended dose of methylene blue for the treatment of severe encephalopathy is 50 mg every 4 hours i.v., or secondary prophylaxis at a dose of 50 mg every 6 hours. We also recommend the combination of intravenous corticosteroids.
Oncology Institute Veneto, Padua
- Micromedex 2.0
- Cancer Res Treat 2011;43:260-3. CDI
- Toxicol Letters 2006;161:188-94. CDI